Are seizures and sleep apnea interrelated and what is the treatment?
User rating for this question
Hi, My name is XXXXXXX XXXXXXX I have a 30 year old son who has been having seizures at night and when he first wakes up. He has had a MRI and a EEG all coming back clear which is a wonderful thing. I just recently discovered that Sleep Apnea and Seizures may be tied together. I need to know what are my steps to find out if this is the case. I have a baby monitor next to my bed so I can hear him sleep. When he begins a seizure I am awaken by a snorting or gassing of air sound. When I run to his room he appears to be struggling to breath a bit and his face and arms are in full seizure. NOT grand map but a on controlled out stretch of his upper limbs.Its last most times 30-45 seconds. I have recorded may of them. My fear is finding him face down on the floor like I did recently after he fell in the bath room and had to crawl out on the floor. The seizures he has wipe him out for awhile and he tells me they are extremely painful. I am at my wits end trying to figure this out. I am losing sleep because I jump up at every sound I hear. What is your advice? He is on Keppra 3000mg per day 1500 2 x daily. What are my other options ?
Posted Sat, 1 Feb 2014 in Brain and Spine
Answered by Dr. Sudhir Kumar 1 hour later
Brief Answer: My reply is below. Detailed Answer: Hi Ms XXXXXXX Thank you for posting your query. I have noted the details of seizures, which your son is having. It is a wonderful description, and I appreciate that. It is unfortunate that his seizures are uncontrolled despite medications. First of all, his seizures seem to be of generalized type, where there is loss of consciousness, and there is a risk of fall and other injuries. Secondly, it may not be due to sleep apnea, even though there are breathing problems. Sleep apnea can be excluded by doing a sleep study (polysomnography). As of now, he needs to be on second anti epileptic drug also, as his seizures are uncontrolled despite being on good dose of levetiracetam. This could be sodium valproate. I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, India Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar My BLOG: http://bestneurodoctor.blogspot.in